Cardiology - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-21-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 395 Times in 211 Posts
Reputation: 418
Default Cardiology

A 45-year-old man is diagnosed with cardiac amyloidosis. He was diagnosed 2 years ago and has been managed on furosemide, 200 mg daily, amiodarone, 200 mg daily, lisinopril, 60 mg daily, digoxin, 0.5 mg daily, metoprolol, 100 mg twice daily, aspirin, and warfarin. He has a defibrillator that was implanted for ventricular tachycardia. He now presents with increasing shortness of breath and severely depressed functional capacity. His ejection fraction is 15%. His electrocardiogram reveals trifascicular block that is stable. Laboratory studies indicate increasing renal failure and electrolyte imbalance. Which of the following is the appropriate management?
A. Increase digoxin dose
B. Reduce metoprolol dose
C. Refer for bone marrow transplantation
D. Refer for cardiac transplantation
E. Start an epinephrine drip


A 79-year-old woman complains of increased lightheadedness over the past 6 months. She denies syncope, chest pain, or shortness of breath. Her past medical history is notable for a massive myocardial infarction 7 months ago, and for hypertension. She reports chest pain with moderate exertion. Her ejection fraction on a prior echocardiogram is 38%. She is currently on furosemide 40 mg daily, atenolol 200 mg daily, and warfarin 5 mg daily. She has multiple allergies to amlodipine, amiodarone, hydralazine, and lisinopril. Her pulse is 45/min and blood pressure is 150/70 mm Hg. Lungs are clear. Heart is bradycardic. Electrocardiogram reveals a junctional rhythm at 40/min. Stress test is positive for ischemia, and the patient refuses coronary arteriography. Which of the following is the most appropriate management?
A. Administer atropine
B. Discontinue atenolol
C. Discontinue diltiazem
D. Place a permanent pacemaker
E. Place a temporary pacing wire
Reply With Quote Quick reply to this message



  #2  
Old 10-22-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 343 Times in 138 Posts
Reputation: 375
Default

D. Refer for cardiac transplantation
B. Discontinue atenolol
Reply With Quote Quick reply to this message
  #3  
Old 10-22-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 141 Times in 109 Posts
Reputation: 151
Default

D. Refer for cardiac transplantation


D. Place a permanent pacemaker
Reply With Quote Quick reply to this message
 
  #4  
Old 10-23-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 395 Times in 211 Posts
Reputation: 418
Default Answer

The correct answer is D. This patient has end stage heart disease from an irreversible process, amyloidosis. He has been managed appropriately at this time on maximal medical optimization. He still is deteriorating and at this time should be placed on the transplant list for transplantation.
Increasing the digoxin dose is unlikely to be helpful (choice A). In any event, the digoxin level should be ascertained first.
The metoprolol dose may be high and cause heart failure. His vital signs are stable, however, and adjusting the dose likely would be a temporizing measure (choice B).
Bone marrow transplantation (choice C) in the management of amyloidosis is currently experimental. The patient needs a heart transplant first.
Epinephrine would induce cardiac arrhythmia and the patient is at risk for ventricular tachycardia. A dobutamine drip would be more appropriate (choice E).

2.
The correct answer is D. Given the patientís multiple medical allergies, it is difficult to optimize the cardiac regimen. This patient needs the atenolol, and given the severity of the MI, she is at risk of worsening the angina with discontinuation of the medications. Thus, it is best to place a permanent pacemaker and continue all medications.
Administering atropine (choice A) could increase the heart rate transiently and possibly worsen the angina, making this a poor option.
As mentioned, the patient needs the atenolol (choice B) for her coronary artery disease and because it is the most effective medical alternative.
Discontinuing the diltiazem (choice C) may increase the heart rate and the myocardial demand, causing worse angina.
The temporary pacing wire (choice E) may be a bridge to the permanent pacer if the patient were hemodynamically unstable.
Reply With Quote Quick reply to this message
The above post was thanked by:
sonu.agarwall (10-23-2011)



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Cardiology drnrpatel USMLE Step 2 CK Forum 5 10-21-2011 07:47 PM
Cardiology drnrpatel USMLE Step 2 CK Forum 4 10-20-2011 08:10 PM
Cardiology drnrpatel USMLE Step 2 CK Forum 3 10-20-2011 07:59 PM
Cardiology drnrpatel USMLE Step 2 CK Forum 5 10-20-2011 07:44 PM
Cardiology drnrpatel USMLE Step 2 CK Forum 7 10-20-2011 08:23 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)